Alert archive / North Dakota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 94, NWS Bismarck, ND

July 12, 2019Mercer County, Oliver County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 12, 2019, 10:16 PM CDT for Mercer County, Oliver County, North Dakota. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 12, 2019, 10:16 PM CDT (03:16 UTC)
Expired
Jul 12, 2019, 11:00 PM CDT
In force
44 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Mercer County, ND, Oliver County, ND

The radar

The Bismarck radar (KBIS), 80 km from the middle of the area, began a volume at 03:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 3.3 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2019-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 281 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2019-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
281 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1675 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 9:31 PM CDT, 45 minutes earlier.

Area forecast discussion, Jul 12, 9:31 PM CDT, 45 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
931 PM CDT Fri Jul 12 2019

.UPDATE...
Issued at 854 PM CDT Fri Jul 12 2019

Thunderstorms continue across parts of western North Dakota. By
02Z, a severe thunderstorm was moving through Mountrail county
with a history of producing severe wind gusts including a 68 mph
report at Tioga. A severe threat will continue in this area and
eastward over the next several hours in a strongly sheared
environment. Coverage of thunderstorms should increase over the
next few hours however the severe threat will continue to be
isolated, especially as the boundary layer decouples.

UPDATE Issued at 457 PM CDT Fri Jul 12 2019

Thunderstorms ongoing in southern Saskatchewan were exhibiting
supercell characteristics in an environment marked by near 60 kts
of effective bulk shear and a high based thermodynamic profile of
MLCAPE around 500-1000 J/kg. With right moving supercell motion
vectors oriented to the southeast at around 25 kts, this would
bring ongoing convection into Divide/Williams/Burke counties by
23-01Z. While boundary layer moisture is on the low side, strong
deep layer shear and enough instability may lead to an isolated
high based supercell threat this evening in northeast North Dakota
with a risk for large hail.

In far southwest North Dakota, visible satellite imagery recently
showed a field of more agitated cumulus. This will need to be
monitored for thunderstorm development over the next few hours as
it exhibits an environment of strong deep layer shear and adequate
instability for an isolated severe thunderstorm threat.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 202 PM CDT Fri Jul 12 2019

Scattered thunderstorms forming on a trough axis/baroclinic zone
across eastern Montana. Expect thunderstorms will slowly increase
in intensity but be marginally severe as the CAPE is slim but the
shear looks strong. It might be difficult to initially sustain
strong updrafts with the shear of 50-60 kts but 500 to 800 cape
values. CAM models showing disorganized convection through mid
evening, then get a little e more organized across the southwest
and central. At this time will spread some low POPs across wets
and central north dakota with the best chance south central later
tonight. However will not add teh severe wording to the grids at
this time.

Saturday morning the remnants of the overnight convection will
will be exiting the region, with widely scattered thunderstorms.
Saturday will be a warm day with highs in the mid to upper 80s
and heat indexes near 90.

.LONG TERM...(Saturday night through Friday)
Issued at 202 PM CDT Fri Jul 12 2019

The extended period continues to look warm and fairly active with
a mean h500 ridge over the central and a trough over the western
CONUS. This flow will continue to keep shortwave energy in the
mix and a rather strong gradient flow will provide dynamic support
aloft.

Sunday should be the warmest day with highs in the mid 80s to
lower 90s and dewpoints in the 60s to around 70. Heat index values
will be in the 90s, to around 100 south. For this we will
highlight the heat in the weather story for Saturday and Sunday.

Temperatures in the low to mid 80s are expected for the beginning
of the work week then warming into the mid to upper 80s by
Friday. We will see daily chances of showers and thunderstorms.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 553 PM CDT Fri Jul 12 2019

Main hazard for this forecast period will be isolated to scattered
thunderstorms developing this evening through the overnight
period. Confidence in timing/location was low through the
overnight period so TAFs generally kept to VCTS for now, favoring
the 00-06 UTC period. Otherwise VFR expected at all TAF sites.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...AE
SHORT TERM...WAA
LONG TERM...WAA
AVIATION...AE
Hazardous weather outlook, Jul 12, 9:35 PM CDT, 41 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
935 PM CDT Fri Jul 12 2019

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-140245-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
935 PM CDT Fri Jul 12 2019 /835 PM MDT Fri Jul 12 2019/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

Scattered thunderstorms, a few possibly strong to severe, are
possible this evening and tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There are chances for thunderstorms Saturday through Thursday. A
few storms could be severe during this period. However,
uncertainty in details remains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 12, 8:30 PM CDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Bismarck ND
830 PM CDT Fri Jul 12 2019

NDZ009-010-017-130215-
McKenzie ND-Mountrail ND-Williams ND-
830 PM CDT Fri Jul 12 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MCKENZIE...
NORTHEASTERN WILLIAMS AND NORTHWESTERN MOUNTRAIL COUNTIES UNTIL 915
PM CDT...

At 830 PM CDT, a strong thunderstorm was located near Tioga, or 26
miles west of Stanley, moving southeast at 35 mph.

Nickel size hail and wind gusts to 55 mph will be possible with this
storm.

Locations impacted include...
Stanley, Tioga, Ross, White Earth and White Earth Bay Recreation
Area.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4832 10313 4858 10300 4834 10226 4797 10267
TIME...MOT...LOC 0130Z 308DEG 30KT 4834 10296

SCHILD
Local storm report, Jul 12, 8:47 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
847 PM CDT FRI JUL 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     TSTM WND GST     2 SE TIOGA              48.38N 102.90W
07/12/2019  M68 MPH          WILLIAMS           ND   AWOS

&&
Local storm report, Jul 12, 9:15 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
915 PM CDT FRI JUL 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     TSTM WND GST     8 N GRENORA             48.73N 103.94W
07/12/2019  M59 MPH          DIVIDE             ND   MESONET

            NDAWN MESONET SITE.

&&

AE
Local storm report, Jul 12, 9:41 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
941 PM CDT FRI JUL 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     TSTM WND DMG     4 S TIOGA               48.34N 102.94W
07/12/2019                   WILLIAMS           ND   TRAINED SPOTTER

            LARGE 8 INCH TREE BRANCH BROKEN. TIME
            ESTIMATED VIA RADAR.

&&

AE
Local storm report, Jul 12, 10:01 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1001 PM CDT FRI JUL 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     HAIL             1 SSW LEFOR             46.67N 102.57W
07/12/2019  E1.75 INCH       STARK              ND   TRAINED SPOTTER

            SMALL TREE BRANCHES ALSO BROKEN. TIME
            ESTIMATED FROM RADAR.

&&
Local storm report, Jul 12, 10:06 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1006 PM CDT FRI JUL 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0932 PM     TSTM WND GST     1 SW STANLEY            48.30N 102.41W
07/12/2019  E60 MPH          MOUNTRAIL          ND   TRAINED SPOTTER

&&

AE

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 8:00 PM CDTSpecial Weather StatementBISWilliams30 min
Jul 12, 8:26 PM CDTSpecial Weather StatementBISMcKenzie49 min
Jul 12, 8:30 PM CDTSpecial Weather StatementBISMountrail45 min
Jul 12, 8:37 PM CDTSevere Thunderstorm WarningBISMcKenzie, Mountrail, Williams53 min
Jul 12, 9:23 PM CDTSevere Thunderstorm WarningBISHettinger, Stark67 min
Jul 12, 9:30 PM CDTSevere Thunderstorm WarningBISMountrail, Ward48 min
Jul 12, 9:42 PM CDTTornado WarningBISHettinger, Stark33 min
Jul 12, 10:10 PM CDTSevere Thunderstorm WarningBISAdams, Grant, Hettinger65 min
Jul 12, 10:19 PM CDTSevere Thunderstorm WarningBISAdams, Hettinger56 min
Jul 12, 10:27 PM CDTTornado Warning Tornado observedBISAdams, Hettinger33 min
Jul 12, 10:48 PM CDTTornado WarningBISAdams, Hettinger27 min
Jul 12, 11:00 PM CDTTornado WarningBISAdams, Grant, Hettinger30 min
Jul 12, 11:08 PM CDTSevere Thunderstorm WarningBISMercer, Morton, Oliver24 min
Jul 12, 11:11 PM CDTSevere Thunderstorm WarningBISAdams, Grant, Sioux26 min
Jul 12, 11:15 PM CDTSevere Thunderstorm WarningBISAdams, Hettinger60 min
Jul 12, 11:41 PM CDTSpecial Weather StatementBISHettinger49 min
Jul 13, 12:45 AM CDTSpecial Weather StatementBISHettinger30 min
Jul 13, 1:00 AM CDTSevere Thunderstorm WarningBISHettinger45 min
Jul 13, 1:02 AM CDTSevere Thunderstorm WarningBISAdams, Hettinger43 min
Jul 13, 1:16 AM CDTSevere Thunderstorm WarningBISBurleigh44 min
Jul 13, 1:46 AM CDTSpecial Weather StatementBISAdams29 min
Jul 13, 2:54 AM CDTSpecial Weather StatementBISLogan51 min
Jul 13, 7:16 AM CDTSpecial Weather StatementBISSioux44 min
Jul 13, 3:05 PM CDTSpecial Weather StatementBISStutsman40 min
Jul 13, 3:56 PM CDTSpecial Weather StatementBISStutsman49 min
Jul 13, 4:06 PM CDTSpecial Weather StatementBISStutsman39 min
Jul 13, 5:10 PM CDTSpecial Weather StatementBISBurke20 min
Jul 13, 5:19 PM CDTTornado WarningBISBurke, Renville26 min
Jul 13, 5:44 PM CDTSevere Thunderstorm WarningBISBurke, Renville, Ward61 min
Jul 13, 6:44 PM CDTSevere Thunderstorm WarningBISRenville, Ward46 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.